| Catalog Number |
18063550 |
| Medical Device Problem Codes |
Break (1069); Fracture (1260)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); Insufficient Information (4580)
| Date of Event |
09/25/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
Event or Problem Description
As reported: "during surgery, the tip of the drill bit broke off in the distal locking hole of the t2 humeral nail.It is unknown whether the drill bit was successfully retrieved from the patient's body.".
Event or Problem Description
As reported: "during surgery, the tip of the drill bit broke off in the distal locking hole of the t2 humeral nail.It is unknown whether the drill bit was successfully retrieved from the patient's body." (b)(6) 2024 - additional information received: the broken drill bit remained in the locking hole of the t2 humeral nail.
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The received drill is broken from the tip and the broken fragment was not returned.Broken surface of the drill appears relatively smooth without showing any plastic deformation signs which indicates towards a brittle failure of the drill due to mechanical overload leading to sudden break âge.Edges of the drill are slightly deformed and worn out which indicates towards the significant usage of the device.The outer diameter of the drill was found within specification.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation, the root cause was attributed to be a user related.The event was caused by a mechanical overload during drilling.Also, the device is in use since last 15 years and has gone numerous cleaning cycles.Both usage and multiple cleaning cycles has resulted in wear and tear of the device which makes it more prone to breakage under high load.If any additional information is provided, the investigation will be reassessed.